Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

Medication question after TT

I had a TT  for hyperthyroid nodules in april 2015 .  I was started on 75mcg of levothyroxine.  In June My Tsh = .215,  freet4 = 1.88.  Still hyper so endo reduced to 70mcg.   Tsh was still at .219, free t3=2.82, freet4=1.68.  Still hyper, so levo reduced to 50mcg.  
at this level my tsh shot up to 7.54!   so increased levo to 57mcg, now tsh is 4.57,  freet4=1.69,  freet3=2.61  

My endo says this is fine and wants to leave me here at this level without even asking me how I feel.  I do feel VERY tired all the time.   I am so confused, don't know what to ask for. I'm thinking I should try and get tsh down to around 1 or 2.   How much of an increase from 57mcg should I try since 70mcg is too much.?
    is my TSH of 4.57 causing my fatigue?  would getting it closer to 1 or 2 help?
   I would love to feel normal again and get through a day without so much fatigue!
6 Responses
Avatar universal
Even in the initial evaluation, TSH is a pituitary hormone that is affected by so many things that at best it is only an indicator, to be considered along with more important indicators such as symptoms and also levels of the biologically active thyroid hormones, Free T4 and Free T3.

After starting on thyroid hormone, TSH is basically a useless test.  The body evolved to expect a continual small amount of thyroid hormone.  When taking thyroid med once a day, the body over reacts with an excessive reduction of TSH.  So the TSH level tell nothing about the physiology of a person on thyroid replacement therapy.  In fact most people on adequate thyroid replacement medication find that their TSH becomes suppressed below range, which does not mean hyperthyroidism, unless there are hyper symptoms due to excessive levels of Free T4 and Free T3, which was not your situation.  

A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T4 and Free T3 as needed to relieve symptoms, without being constrained by resultant TSH levels.  Symptom relief should be all important, not just test results.  Many members say that symptom relief required Free T4 at the middle of its range, at minimum, and Free T3 in the upper third of its range, or as needed to relieve symptoms.  You can get some good info from this link written by a good thyroid doctor.  

http://www.hormonerestoration.com/Thyroid.html

Hypo patients are also frequently too low in the ranges for Vitamin D, B12 and ferritin, so you should get those tested and supplement as needed to optimize.  D should be about 55-60, B12 n the upper end of its range and ferritin should be about 70 minimum.
Avatar universal
"so increased levo to 57mcg, now tsh is 4.57,  freet4=1.69,  freet3=2.61"

this thyroid levels is fine and no need to up the dosage just remain in this dose as endo said. increasing the dose just a few will put you into hyper as your free t4 is on the edge of hyperthyroid mode.
Avatar universal
You cannot assess Free T4 independently of Free T3.  The member's Free T3 is way too low, consistent with being hypothyroid and having hypo symptoms.  You also ignore the patient's symptoms, which are even more important than lab test results.  If the patient just accepts what the doctor has done, then there will be no improvement.  In addition D, B12 and ferritin need to be optimized.  Your recommendation to this member is just wrong.  You need to read and understand a lot of scientific studies and related information on hypothyroidism so you can provide better information to our members.  
Avatar universal
have you not read this what user said ' Tsh was still at .219, free t3=2.82, freet4=1.68.  Still hyper, so levo reduced to 50mcg.   ' this is done by endo. hyper but free t3 low but free t4 on upper side. this is found among many patients including me. this might be documented somewhere in future but does that mean user has to suffer because its not scientifically documented now?

also there might be other reasons. free t3 can vary a lot while free t4 variation is much less so during blood test free t3 might be on low side. also the increased t4 can result in producing more reverse t3 which reduce the existing free t3 and make user to go into more hypothyroid mode. so in both cases having a high free t4 is not good. it might be better called thyroxine overload condition which can turn to either hyper or hypo.
649848 tn?1534633700
COMMUNITY LEADER
The patient has listed neither reference ranges, nor symptoms (other than tiredness, which is a symptom of both), by which to gauge, either hyper or hypothyroidism... it would appear that the endo is reacting only to TSH levels and will be keeping the patient on a roller coaster by constantly decreasing and increasing medication dosages based on TSH...

Everyone produces reverse T3 to some extent - it is not the demon it's made out to be.  
Avatar universal
Doctors are wrong when they rely on TSH results to medicate a hypo patient.  TSH is frequently suppressed when taking thyroid medication, because the body is used to a continual supply of a low amount of thyroid hormone, not a once daily dose of T4 med.  You should read about that.  There are scientific studies that confirm it.  Also, you should have noticed that the patient had a TT in April and is having hypo symptoms because the 57mcg of T4 thyroid med is nowhere near a full daily replacement amount, yet you suggested that the patient should stay with that dosage, because of your fixation with Free T4 getting too high.   I am not even confident of the latest Free T4 result, especially since it is reported to be essentially  the same as when taking 75 mcg of T4.  
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child